Patricia Yarberry Allen, M.D. is a Gynecologist, Director of the New York Menopause Center, Clinical Assistant Professor of Obstetrics and Gynecology at Weill Cornell Medical College, and Assistant Attending Obstetrician and Gynecologist at New York-Presbyterian Hospital. She is a board certified fellow of the American College of Obstetrics and Gynecology. Dr. Allen is also a member of the Faculty Advisory Board and the Women’s Health Director of The Weill Cornell Community Clinic (WCCC). Dr. Allen was the recipient of the 2014 American Medical Women’s Association Presidential Award.

by Patricia Yarberry Allen, MD | bio

As fellow blogger Douglas McIntyre (with whom I share a laptop at home) notes, there’s a new Pfizer ad campaign for the erectile dysfunction drug Viagra that is blanketing television and websites:

It is a nauseating vignette of several men, about 50 years old, singing the praises of the ED-drug while playing a guitar, piano, and bass. “Viva Viagra” indeed.

Now word comes that Viagra and other ED drugs can make some men hard of hearing. That may be a blessing when one of the “Viva Viagra” ads comes onto a TV or PC screen.

In an alert from FDA Medwatch, the agency wrote that it had informed healthcare professionals of reports of sudden decreases or loss of hearing following the use of PDE5 inhibitors Viagra, Levitra, and Cialis for the treatment of erectile dysfunction. In some cases, the sudden hearing loss was accompanied by tinnitus and dizziness.

Perhaps Pfizer’s investors will be listening for news of the next Viagra side-effect.

Erectile dysfunction is a serious problem for many relationships. Like many serious medical problems, there are therapies that are often effective, but not without risk. Quality of life decisions are made by patients all the time based on clear information from their doctors and what the patient wants.

Recreational users of Viagra — and the other erectile dysfunction PDE5 drugs, Cialis and Levitra — who want to improve their performance time and stamina have been warned of potentially serious visual problems for some time. Now we find that they may not only become visually impaired but may also suffer significant hearing loss and other auditory problems.

The FDA MedWatch information, available here, states in part:

In some cases, the sudden hearing loss was accompanied by tinnitus and dizziness. Medical follow-up on these reports was often limited which makes it difficult to determine if the loss of hearing was related to the use of one of the drugs, an underlying medical condition or other risk factors for hearing loss, a combination of these factors or other factors.

In any case, the “precautions” and “adverse reactions” sections of the approved product labeling for these three ED drugs have been revised. The FDA has also prepared a thorough Q&A about Viagra, Levitra, Cialis and Revatio (a drug used to treat pulmonary arterial hypertension) and possible sudden hearing loss.

This leads me to ask if the gain from this drug is worth the risk. If a man refuses to ask this question, perhaps we can assume that he is willing to be deaf, dumb and blind.

Join the conversation

This site uses Akismet to reduce spam. Learn how your comment data is processed.

  • Fintan November 19, 2007 at 6:50 am

    Dr Pat Allen,
    You used the word dumb as it means mute or stupidity.
    very offensive to the Deaf people so why are you linking the two?
    Why not use the work stupid?

    Reply
  • Fintan November 6, 2007 at 5:36 pm

    Can you tell explain to me what the “Dumb” bit that has anything to do with this?

    Reply